Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Morse theory for codimension-one foliations

Authors: Steven C. Ferry and Arthur G. Wasserman
Journal: Trans. Amer. Math. Soc. 298 (1986), 227-240
MSC: Primary 57R30; Secondary 57R45, 58C27
MathSciNet review: 857441
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that a smooth codimension-one foliation on a compact simply-connected manifold has a compact leaf if and only if every smooth real-valued function on the manifold has a cusp singularity.

References [Enhancements On Off] (What's this?)

  • [F] S. Ferry, Codimension one Morse theory, Thesis, Univ. of Michigan, 1973.
  • [H] A. Haefliger, Quelques remarques sur les applications différentiables d' une surface dans le plan, Ann. Inst. Fourier (Grenoble) 10 (1960), 47-60. MR 0116357 (22:7145)
  • [H-W] A. Hatcher and J. Wagoner, Pseudo-isotopies of compact manifolds, Asterisque, No. 6, 1973. MR 0353337 (50:5821)
  • [L$ _{1}$] H. I. Levine, Elimination of cusps, Topology 3 (1965), 263-296. MR 0176484 (31:756)
  • [L$ _{2}$] -, Singularities of differentiable mappings, Mimeographed notes, Math. Inst., Bonn Univ., 1959.
  • [M] J. W. Milnor, Morse theory, Princeton Univ. Press, Princeton, N. J., 1963. MR 0163331 (29:634)
  • [N] S. P. Novikov, Topology of foliations, Trans. Moscow Math. Soc. 14 (1965), 268-304. MR 0200938 (34:824)
  • [T$ _{1}$] R. Thom, Les singularitiés des applications différentiables, Ann. Inst. Fourier (Grenoble) 6 (1955), 43-87. MR 0087149 (19:310a)
  • [T$ _{2}$] -, Généralisation de la théorie de Morse aux variétés feuilletées, Ann. Inst. Fourier (Grenoble) 14 (1964), 173-189. MR 0170352 (30:590)
  • [Wa] Y. H. Wan, Morse theory for two functions, Topology 14 (1975), 217-228. MR 0377981 (51:14150)
  • [W] H. Whitney, On singularities of mappings of euclidean spaces. I: Mappings of the plane into the plane, Ann. of Math. (2) 62 (1955), 374-410. MR 0073980 (17:518d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R30, 57R45, 58C27

Retrieve articles in all journals with MSC: 57R30, 57R45, 58C27

Additional Information

Keywords: Codimension-one foliation, compact leaf, Morse theory, cusp singularity
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society